Pharmacology Thyroid meds #3

Question

A patient with hypopituitarism is scheduled for a surgical procedure and is NPO (nothing by mouth). The patient has been taking oral steroid therapy as a part of synthetic replacement hormones for 5 years. The patient is questioning the nurse whether the steroid should be taken. Which action should the nurse take?

Answers

  1. Contact the health care provider for an alternate route via IV.
    • Rationale:

      This answer is correct because steroid use should never be abruptly discontinued. The dosage would be gradually decreased to allow the adrenal glands to gradually resume their usual function and secretion of endogenous steroids. If a patient is on oral steroid therapy and is unable or is ordered by the health care provider to take nothing by mouth, such as on “NPO status”, other routes of administration should be ordered and administered to maintain the patient’s medication treatment level. This is extremely important for con

  2. Contact the surgeon and delay the surgical procedure and give the medication.
    • Rationale:

      This answer is not correct because the surgery should not be delayed since an alternate route can be ordered to continue steroid therapy. Steroid use should never be abruptly discontinued. If a patient is on oral steroid therapy and is unable or is ordered by the health care provider to take nothing by mouth, such as on “NPO status”, other routes of administration should be ordered and administered to maintain the patient’s medication treatment level. This is extremely important for continuation of therapy and to prevent adrenal dysfunction.

  3. Give the medication with a small sip of water.
    • Rationale:

      This answer is not correct because the oral medication and water should not be administered while on NPO status prior to surgery due to the risk of aspiration during surgery. If a patient is on oral steroid therapy and is unable or is ordered by the health care provider to take nothing by mouth, such as on “NPO status”, other routes of administration should be ordered and administered to maintain the patient’s medication treatment level. This is extremely important for continuation of therapy and to prevent adrenal dysfunction.

  4. Hold the dose until after surgery.
    • Rationale:

      This answer is not correct because holding the medication can cause serious complications. Other routes of administration, such as IV, should be ordered and administered to maintain the patient’s medication treatment level. This is extremely important for continuation of therapy

Overview

Steroidal treatment should never be stopped abruptly. Alternate routes of administration should be considered to continue a patient’s therapy or gradual reduction of dosage to prevent adrenal dysfunction.

Explanation

The correct answer is A because the client should not abruptly stop the medication since circulatory collapse can develop. The nurse should anticipate an alternate route, which will probably be IV. Selection B is incorrect since the surgery should not be delayed. Selection C is incorrect, as the medication should not be administered while NPO. Selection D is incorrect since holding the dose may cause serious complications.

Learning Outcomes

Steroid use should never be abruptly discontinued. The dosage would be gradually decreased to allow the adrenal glands to gradually resume their usual function and secretion of endogenous steroids. If a patient is on oral steroid therapy and is unable or is ordered by the health care provider to take nothing by mouth, such as on “NPO status”, other routes of administration should be ordered and administered to maintain the patient’s medication treatment level. This is extremely important for continuation of therapy and to prevent adrenal dysfunction.

Test Taking Tip

Most prescribed medications, unless they are causing an allergic reaction or other lethal reaction, should not be abruptly stopped. Generally, that is a concept to remember.

Video Rationale